posted on Apr, 22 2009 @ 10:08 PM
I will start off by stating that I am a doctor of pharmacy (PharmD) who practices clinically in an Emergency Department and am a clinical professor of
pharmacy. I will also note that I have no vested interests in any pharmaceutical companies, have received no benefits from big pharma, nor do I hold
any stocks, bonds, options, or any other source of income from any pharmaceutical company. I will also state that in no way am I trying to provide
medical advice. I have never seen you as a patient and am thus disqualified from giving you medical instruction. If you feel that you are having any
medication related problems, I would highly recommend seeing your primary physician. In this post I am simply trying to answer questions that were
posed based upon the expertise regarding medications I possess as a licensed PharmD.
In an earlier post you stated that you are going to stop taking Prozac (fluoxetine) "cold turkey". Prozac works through by inhibiting the
re-uptake of serotonin. Basically this means that it helps your body hold on to and more effectively utilize your naturally produced serotonin,
therefore "enhancing" your mood. If you were to stop this medication cold turkey, it has the potential to decrease the levels of circulating
serotonin and can make you feel very ill, much like you had a bad case of the flu. Ultimately, the decisions you make in life are just that, your
decisions. Just know that by suddenly stopping a medication that you have been taking for an extended period of time, there lies the potential for
serious side effects. It is possible to stop taking Prozac, it simply requires a downward titration, or tapering, of the medication. If you speak
with your physician he or she can help you to develop a plan to take you off of the medication.
There was also a question as to what the half life of Prozac is. If you have been taking it acutely, i.e., for a short amount of time, the half life
is approximately 1 to 3 days. If you have been taking it chronically, i.e., for more than a few months, the half life is extended to 4-6 days.
Essentially, a half life is the approximate amount of time that is required for the serum concentration of the drug to be decreased by half. It takes
approximately 5 half lives for a medication to be completely removed from the body. If you have been taking Prozac for a period of months, I would
estimate that you could experience side effects for a period of approximately one to two weeks but this is highly variable between patients and I
would be hesitant to give you an exact time you could expect a resolution of symptoms.
Regarding fluoride, I have no idea about what the earlier poster was referring to here. The active ingredient of Prozac is fluoxetine HCl. Inactive
ingredients are used to affect the properties of the medication that allows for the proper formation of tablets. These inactive ingredients do not
have any pharmacologically significant activity.
Why is it, exactly, that you don't "feel like taking" Prozac anymore? Do you feel that it isn't working for you? Are you experiencing any
adverse effects? If so, which ones?
Just so you know, I practice what I preach. I do take medications for medical conditions that I have and I take them as scheduled. I am not one who
will "force" someone into doing something that I would not do myself. I truly do care for the well-being of patients and don't recommend
medications just to "make a buck", especially since I don't receive ANY financial compensation when I recommend medications for patients.